Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 253, NWS Springfield, MO

August 2, 2002Barton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 2, 2002, 6:34 PM CDT for Barton County, Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2002, 6:34 PM CDT (23:34 UTC)
Expired
Aug 2, 2002, 7:15 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Barton County, MO

What was reported inside it

TimeReportWhereRemark
Aug 2, 6:55 PM CDTThunderstorm Wind 50 EKenoma, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2081 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

646 
WUUS53 KSGF 022334
SVRSGF
MOC011-030015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 PM CDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARTON COUNTY IN MISSOURI

* UNTIL 715 PM CDT

* AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES WEST OF GOLDEN CITY...OR 27 MILES
  NORTHEAST OF JOPLIN...AND MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...  
  SOUTHEASTERN BARTON COUNTY.

THE TOWNS OF KENOMA AND BOSTON ARE ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3736 9410 3753 9410 3751 9430 3737 9433

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:05 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 2, 3:05 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT FRI AUG 2 2002

IMMEDIATE CONCERNS ARE WITH HEAT INDICES AROUND JOPLIN...AND
ISOLATED STRONG TO SEVERE STORMS ALONG AND SOUTH OF STALLING FRONT
FROM ROLLA TO JOPLIN.

UNUSUALLY HIGH DEWPOINTS HAVE SEEPED INTO EXTREME SOUTHWEST MO AND
SOUTHEAST KANSAS...AND WITH TEMPS IN THE LOWER TO MIDDLE 90S MADE
HEAT INDEXES AROUND 110. SO HAVE ISSUED A HEAT ADVISORY FOR THE REST
OF THE AFTERNOON AROUND JOPLIN AND PITTSBURG KANSAS.

LATEST LAPS DATA SHOWS CAPES OVER 4000 J/KG SOUTH OF BOUNDARY WITH
LIS AROUND -8. SO LOTS OF INSTABILITY...BUT ONLY WEAK WINDS
ALOFT...HAVE LED TO NEARLY STATIONARY STORMS. A FEW HAVE PULSED UP
HIGH ENOUGH TO WARRANT WARNINGS...WITH MID LEVEL LRMS OVER 60 DBZ.
EXPECT TO LOSE MOST STORMS AFTER SUNSET...WITH FRONT STILL EXPECTED
TO WASH OUT TONIGHT.

WILL CONTINUE WITH DRY FORECAST THROUGH THE END OF NEXT WEEK AS
UPPER HIGH CONTINUES TO BECOME MORE PROMINENT OVER THE REGION.
TEMPS/DEWPOINTS WILL GET CLOSE TO HEAT ADVISORY CRITERIA...BUT AT
THIS TIME IT LOOKS LIKE DEWPOINT TEMPS WILL DROP INTO THE 60S WITH
AFTERNOON HEATING/MIXING.

WILL ALSO NEED TO WATCH FOR DISTURBANCES COMING AROUND SOUTH SIDE OF
UPPER HIGH EARLY NEXT WEEK. HAVE SILENT 20S IN FOR TUESDAY AND
WEDNESDAY...BUT WILL HOLD OFF ON MENTIONING PRECIP FOR NOW.

BACKED OF A FEW DEGREES ON TEMPERATURES FOR THE MIDDLE OF NEXT WEEK
AS POSSIBLE BACK DOOR FRONT SLIDES INTO CENTRAL MO.

ISC GRIDS ARE OUT.

FCSTID = 17/TERRY

.SGF...
MO...HEAT ADVISORY THROUGH 7 PM FOR ZONES
MOZ077...MOZ088>089...MOZ093>094...MOZ101>102.

KS...HEAT ADVISORY THROUGH 7 PM FOR ZONES KSZ097...KSZ101.

In the hours before

Special weather statement, Aug 2, 1:00 PM CDT, 5 hours 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI AUG 2 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

  ISOLATED SEVERE THUNDERSTORMS WITH UP TO 1 INCH HAIL
  AND WIND GUSTS TO 60 MPH.

  HEAT INDEX 100 TO 105.

* AREAS AFFECTED AND TIMING...

  ISOLATED STORMS COULD DEVELOP ANYWHERE ACROSS SOUTHEAST KANSAS AND
  THE MISSOURI OZARKS BETWEEN 2 PM AND 7 PM.

* SPOTTER ACTIVATION OUTLOOK...

  ACTIVATION IS NOT EXPECTED...DUE TO THE ISOLATED NATURE OF THE
  STORMS.

* DISCUSSION...

  A WEAK FRONT WILL PUSH INTO SOUTHERN MISSOURI. SUFFICIENT MOISTURE
  AND INSTABILITY WILL BE IN PLACE TO SUPPORT ISOLATED
  THUNDERSTORMS.  WEAK WINDS ALOFT AND THE LACK OF UPPER LEVEL
  DYNAMICS WILL LIMIT THE POTENTIAL FOR SEVERE THUNDERSTORM
  DEVELOPMENT.

* EXTENDED OUTLOOK THROUGH FRIDAY...

  AN EXTENDED PERIOD OF HOT AND HUMID WEATHER CAN BE EXPECTED OVER
  THE WEEKEND INTO NEXT WEEK.  HIGH TEMPERATURES WILL BE IN THE MID
  TO UPPER 90S WITH HEAT INDEX VALUES BETWEEN 100 TO 105 DEGREES.

TERRY

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Aug 2, 1:14 PM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
114 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0111 PM    HOUSTON                   MO   .75 INCH HAIL
08/02/02   TEXAS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 2, 3:53 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    FAIR GROVE                MO   WIND DAMAGE
08/02/02   GREENE                         REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL. LIMBS DOWN.

0245 PM    FAIR GROVE                MO   .75 INCH HAIL
08/02/02   GREENE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 2, 4:22 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
422 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    3 S NEOSHO                MO   .75 INCH HAIL
08/02/02   NEWTON                         REPORTED BY PUBLIC.
Local storm report, Aug 2, 4:43 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0429 PM    FORSYTH                   MO   1 INCH HAIL
08/02/02   TANEY                          REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:59 PM CDTSevere Thunderstorm WarningSGFTexas46 min
Aug 2, 2:00 PM CDTSevere Thunderstorm WarningSGFOzark45 min
Aug 2, 2:04 PM CDTSevere Thunderstorm WarningSGFOzark41 min
Aug 2, 4:07 PM CDTSevere Thunderstorm WarningSGFNewton38 min
Aug 2, 4:34 PM CDTSevere Thunderstorm WarningSGFTaney41 min
Aug 2, 4:51 PM CDTSevere Thunderstorm WarningSGFOregon39 min
Aug 2, 4:57 PM CDTSevere Thunderstorm WarningSGFBarry48 min
Aug 2, 5:21 PM CDTSevere Thunderstorm WarningSGFNewton39 min
Aug 2, 5:31 PM CDTSevere Thunderstorm WarningSGFDent44 min
Aug 2, 5:42 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski33 min
Aug 2, 5:50 PM CDTFlash Flood WarningSGFBarry3 hr
Aug 2, 5:51 PM CDTSevere Thunderstorm WarningSGFLawrence39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.